I wondered if any of you with Chiari (and related illnesses...i.e. POTS, etc...) who have a handicap parking placard get looks when you get out of your car and walk to the building/store you are at?? We got looks/whispers the other day and well many other times bc I have one. One time someone said something outloud. Well I walk with a limp now and so it is worse, so I have to use it. I don't use it bc I want a close parking spot!! Ppl make me mad. I remember reading the information for getting a card (from my doctor) and it said for neurological, heart problems and more....! I guess people think that you have to be in a wheelchair, on crutches, a cane (I should use one but I try to just use my husband - I hate using it), or old to have a placard!!!
So anyway, I was reading on the local newspaper's website awhile ago about someone complaining that people who don't look handicap should not be allowed to have them and that it is fraud! Oh well you better believe I said my peace on the issue to them. She said that next time she sees someone who is not using a wheelchair or cane (something like that) who do not look handicap that she was going to call and report them (by license plate)!!!! I said you don't have to "look handicap" to use one that people with breathing difficulties, heart problems, and neurological are allowed to have them, etc.. well they ignored me, evidently they think I am wrong about that. Someone told me that next time I get looks to say outloud: "Can you sayyyy BRAIN SURGERY"!!!
I just wondered if you have any advice on this subject or what would you do? Also how do you feel about it and have you got looks/whispers?
I am at my wits end with people. Can you tell? ha ha. We have so many symptoms with our condition that some of us just can't take all the walking and we need to rest after some walking steps. I myself have so many symptoms and they have become worse and I have the breathing difficulty, POTS (although that is not what he called it but I know what he said it is that: The Tachycardia, Low BP, and blood pooling to the legs...plus all my other horrible symptoms (long long list).
Hello, Well I was just diagnosed with POTS this week after failing a tilt table test. So I know what you mean about pacing yourself. I havent gotten a handicap card but I have thought about it.
2 years ago I fell down some stairs and fractured the tibial plateau in my right knee. Now I have some post traumatic arthritis in that knee. I went thru a round of supartz injections in it and after each of those shots my knee would get really spongy and hard to stand on for a few days. I would ride a handicap cart at big stores if I had to go since I wasnt to do much for a few days after each. I know I got some really weird looks then. I hate to be "disabled" but it is hard to function normally with all this going on.
About the POTS, are you taking anything for it? Does it seem to be working? The cardiologist put me on low dose beta blocker. Has only been a few days so I am not sure what the full effect is going to be. So far so good though. At least now I can stand and take my BP and it will register on the machine I have. I was afraid it would bottom out since it is so low already but doesnt seem to be the case.
As far as what other people think: I just dont know what makes some people tick. They need to mind their own business and be glad that they arent going thru what we are.
Hi, I have not experienced the whispers, but put off getting the card until I had surgery,.
I do use a cane and have for many yrs...my chiari NS signed off on one as I really needed closer parking as just the shopping was too much....
Sorry u r having to deal with ignorant people, all I can say is ignore them....
Thanks all! And Pam, yes I am on Toprol 100 mg a day. It helps somewhat but sometimes it doesn't seem to. As one time I went to the ER and it was kind of high like 168. I guess it depends on the day lol. The cardiologist said it is the best one I can be on and too keep taking it so I am just keeping it. I am used to it now so I hope they don't change it. They said if I have the sugery for the brain slump then it should go away.
I didn't use my card the first time after surgery too much bc of what I was afraid ppl were going to say but now that I am having so much trouble walking I am using it a lot more.
I havent had surgery yet so I hope too that this goes away when I do. The cardiologist said my brain stem is "pinched". Pretty simple way of putting it! I think I may be on the same metoprolol I am trying to get up to 50mg a day. I have just been afraid of blood pressure tanking they told me if that happens to take sudafed to get it back up.
Like Selma said ignore those ignorant people. They just dont get it probably never will till its them with a handicap tag in their car. You know what goes around comes around!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.